Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 331, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 29, 2025, 8:01 PM MDT for Wallace County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2025, 8:01 PM MDT (02:01 UTC)
- Expired
- Aug 29, 2025, 8:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Wallace County, KS
The radar
The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
032
WUUS53 KGLD 300201
SVRGLD
KSC199-300230-
/O.NEW.KGLD.SV.W.0331.250830T0201Z-250830T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
801 PM MDT Fri Aug 29 2025
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Wallace County in west central Kansas...
* Until 830 PM MDT.
* At 801 PM MDT, a severe thunderstorm was located near Wallace, or 7
miles northeast of Sharon Springs, moving south at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Wallace around 805 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 10179 3907 10173 3907 10149 3897 10148
3879 10148
TIME...MOT...LOC 0201Z 000DEG 18KT 3895 10162
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Howell1 follow-up statement
312
WWUS53 KGLD 300220
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
820 PM MDT Fri Aug 29 2025
KSC199-300230-
/O.EXP.KGLD.SV.W.0331.000000T0000Z-250830T0230Z/
Wallace KS-
820 PM MDT Fri Aug 29 2025
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WALLACE COUNTY WILL
EXPIRE AT 830 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm.
&&
LAT...LON 3879 10179 3907 10173 3907 10149 3897 10148
3879 10148
TIME...MOT...LOC 0220Z 000DEG 18KT 3886 10162
$$
BJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:42 PM MDT, 4 hours 19 minutes earlier. Its key messages:
- A couple rounds of severe storms are possible this afternoon through the overnight hours. Hail is the main threat followed by wind and perhaps a small window for a tornado.
- Heavy rain potential is again possible leading to a heightened threat for flooding especially across western Kit Carson and Cheyenne counties in Colorado where the heaviest rain fell last night.
- Drier start to end the weekend and the start of the week with slowly rebounding temperatures into the low to mid 80s; cold front moves through late week.
Area forecast discussion, Aug 29, 3:42 PM MDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 342 PM MDT Fri Aug 29 2025 .KEY MESSAGES... - A couple rounds of severe storms are possible this afternoon through the overnight hours. Hail is the main threat followed by wind and perhaps a small window for a tornado. - Heavy rain potential is again possible leading to a heightened threat for flooding especially across western Kit Carson and Cheyenne counties in Colorado where the heaviest rain fell last night. - Drier start to end the weekend and the start of the week with slowly rebounding temperatures into the low to mid 80s; cold front moves through late week. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 1146 AM MDT Fri Aug 29 2025 Fog is lessening across the leading to stratus and breaks of sunshine. Have increased temperates across western portions of the area into the low to mid 80s for as warm air advection occurs along with some downsloping as winds are forecast to become more northwesterly especially across Yuma, Kit Carson and Dundy counties as a surface low develops across Nebraska. This surface low will be key to thunderstorm development for the area today. As the low wraps around drier air into the area a pseudo dry line looks to develop during the afternoon hours currently thinking along a Benkelman to Idalia to Seibert line where initial thunderstorms may develop as it will also act as a surface convergence boundary as well. A landspout may be possible as well as these storms develop but the overall lack of surface winds convergence lowers my confidence along with lower lapse rates. If a storm is able to survive or a robust updraft occurs the environment is favorable for supercells; however sounding guidance does show some dry air in the 700-500mb layer which may entrain storms on themselves and cause them to fall apart which given the limited forcing think the chance of this is around 70%. Should a storm however survive significant hail greater than 2 inches and damaging winds may occur confidence in this is around 30%. Guidance has trended a little higher on lapse rates than what I was seeing yesterday showing a slightly more favorable 6.5-7.0 c/km for severe hail. The threat for this is favored around 3p-7p MT; although some guidance has it forming around 1pm MT but think the earlier start time is more unlikely. Off of the mountains a 500mb wave will lead to more storms developing and moving into eastern Colorado after 5-6pm MT. Thinking this will be more of a cluster of storms. Wind shear will again be favorable for supercells along with straight line hodographs that would favor splitting. Large hail up to 2 inches and damaging winds are again the main threat with this activity. This looks to turn into more of a heavy rain threat as it moves to the SSE into Wallace, Greeley and Wichita counties. Some guidance however has the timing of this wave slower which would eliminate this round of storms or greatly diminish the coverage. The surface low in Nebraska looks to form more storms that are forecast to move south into the area. Shear continues to be favorable for supercell potential as well. Nearly all guidance has this activity moving across the SW Nebraska counties and down into Decatur, Norton, Graham and Sheridan counties overnight. The question will be if these will remain as supercells or eventually grow upscale into a cluster as they move into the CWA. Damaging winds around 70 mph seems to be the most likely hazard with hail the secondary threat. Large hail is possible but do notice that forecast soundings favor a bit more saturation in the 700-500mb level along with higher PWATS near 1.5 inches which makes me think that accumulating smaller hail may be more likely. Will also need to keep an eye on a unlikely but not impossible tornado threat with this activity as well as the low level jet is forecast to increase yielding locally higher vorticity. This threat if current timing holds wouldn't start until 10pm CT. Additional rounds of showers and stronger storms (lower severe chances) is on the table overnight as the low in Nebraska continues to send down additional waves into the area. These look to be more off and on throughout the night and through the day on Saturday. Depending on how the afternoon and evening potentials play out hydro may become a concern. RAP and HRRR both show another round of storms moving through eastern Colorado around midnight MT with slower Corfidi vectors which brings some concern for some training potential. Western portions of Kit Carson and Cheyenne counties have seen 3-5 inches of rain since Monday. The 12Z HREF also paints a broad area of 10% chance of 3+ inches of rainfall this evening. Was considering a Flood Watch but opted to hold off due to concerns on the amount of instability remaining which would limit rainfall rates. If the rainfall is less in coverage than currently anticipated then another round of fog is possible across the area so will leave the inherited patchy fog wording in the forecast for now. Saturday, off and on rounds of rainfall are forecast through the morning hours as mentioned above waves from the low pressure system continue to move through the area. A brief break from rain chances is possible during the afternoon along with some clearing which may lead to more shower and storm potential. Can't rule out a rogue severe storm but will depend on how much and long clearing can occur for some recovery to happen. Confidence in severe weather for Saturday afternoon at this time is around 5%. High temperatures are forecast to be a little lower than today generally in the mid to upper 80s; if the sun can come out long enough then some spotty low 80s are possible. Rain chances will then finally come to an end Saturday night and into Sunday morning as the low pressure system moves off to the east. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 142 PM MDT Fri Aug 29 2025 Sunday and into the start of the new work week ridging is forecast to ensue across the western CONUS resulting in longwave troughing for the rest of the CONUS; however for the forecast area the ridge may be amplified just enough that the any rain chances will remain east of the CWA. As this occurs however temperatures do warm back up a little but only appear to be in the lower to mid 80s for highs. Mid to the later portion of the week; very good consensus with ensembles of a strong cold front pushing through the area. Main deterministic guidance varies on the positioning, but as this appears to be of Arctic origin these cold fronts normally end up setting up further to the west. With this in mind would not be surprised to see high and low temperatures end up in the lower echelon of the forecast envelope with highs in the low 60s and overnight lows in the low to mid 40s. Guidance has trended a bit wetter with the front but timing again will be key and also how much precipitation falls this week. 12Z ECMWF ensemble guidance suggests with the members that brings the cold front through further to the west and actually has it the coldest has the front moving through between 18Z Wednesday and 00Z Thursday which if soil moisture responds correctly then blowing dust may be a concern. However guidance at this time is not picking up on any strong 850mb or 700mb jets with this front so even that lowers my confidence in any blowing dust concerns currently. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 335 PM MDT Fri Aug 29 2025 Main focus on this TAF period will be shower and storm potential for each terminal. Strong to potentially severe storms are on the table with large hail and damaging winds the main concerns. Very heavy rainfall is also possible with any storm but confidence is slightly higher in the impacts for MCK which is what is driving the stronger wording in the PROB30. Some guidance suggests some low stratus potential so will make mention of it using SCT for each terminal for now. Off and on showers do still remain possible about through the day Saturday but confidence is a little iffy on coverage and potential impact to terminals so will opt to leave out of the TAF. && .HYDROLOGY... Issued at 1146 AM MDT Fri Aug 29 2025 A slightly heightened threat for flooding may develop this evening and overnight with the main focus on western portions of Cheyenne and Kit Carson counties in Colorado. Cocorahs and public reports of around 3 inches of rain last night on top of an additional 1-2 inches of rain Monday through Wednesday has led to slightly saturated soil moistures ranging from roughly 25-35% according to Crest Soil Moisture with spotty 40-45%. Another round of heavy rain and strong to possibly severe storms is forecast to move through late this afternoon through the evening. A 2nd potential round may also move through around midnight as well; RAP and HRRR soundings both show Corfidi vectors of 8-24 knots which suggests slower motions and training potential along with PWATS in around 1.3. There was contemplation of a Flood Watch being issued however there are some concerns about how efficient the overnight rainfall rates will be due to inconsistency with guidance on how much instability will be present. Due to this am opting on holding off on a Flood Watch for now but if guidance can come into better agreement with higher instability or other factors align then one may need to be reconsidered. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Trigg HYDROLOGY...Trigg
Hazardous weather outlook, Aug 29, 1:37 PM MDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 137 PM MDT Fri Aug 29 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301945- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 137 PM MDT Fri Aug 29 2025 /237 PM CDT Fri Aug 29 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe storms are forecast this afternoon and evening. Multiple rounds may lead to nearly the entire area seeing a threat. Large hail looks to be the main hazard with damaging winds as a secondary threat. Although unlikely a tornado is also possible. Heavy rainfall associated with the thunderstorms may also lead to some flooding concerns across Kit Carson and Cheyenne counties in Colorado where heavy rain fell last night. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 29, 5:58 PM MDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
558 PM MDT Fri Aug 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail Brewster 39.36N 101.38W
08/29/2025 M1.50 Inch Thomas KS Emergency Mngr
EM reports Ping pong ball hail in Brewster.
&&
TriggLocal storm report, Aug 29, 5:59 PM MDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
559 PM MDT Fri Aug 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Tstm Wnd Dmg Brewster 39.36N 101.38W
08/29/2025 Thomas KS Emergency Mngr
a powerline was reported down in Brewster
per EM.
&&
TriggLocal storm report, Aug 29, 6:01 PM MDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Fri Aug 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg Brewster 39.36N 101.38W
08/29/2025 Thomas KS Public
a chicken coop was blown away in Brewster.
&&
TriggLocal storm report, Aug 29, 6:21 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
621 PM MDT Fri Aug 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Tstm Wnd Dmg 2 SSW Brewster 39.33N 101.39W
08/29/2025 Sherman KS Emergency Mngr
A semi truck was blown over on westbound
I-70 southwest of Brewster in Sherman County
per an EM report.
&&
SLMLocal storm report, Aug 29, 7:23 PM MDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
723 PM MDT Fri Aug 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Tstm Wnd Dmg 2 WSW Ruleton 39.33N 101.92W
08/29/2025 Sherman KS 911 Call Center
Report of a semi truck blown over on I-70 at
mile marker 7.
&&
SLMSpecial weather statement, Aug 29, 7:28 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
728 PM MDT Fri Aug 29 2025
COZ091-092-KSZ013-027-028-300200-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Logan KS-
Sherman KS-
728 PM MDT Fri Aug 29 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHERN
WALLACE...WESTERN LOGAN COUNTIES IN WEST CENTRAL KANSAS AND
SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS THROUGH 800 PM
MDT/900 PM CDT/...
At 728 PM MDT/828 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 5 miles southeast of
Burlington to near Winona. Movement was southwest at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northern Wallace, western Logan Counties in west central
Kansas and southwestern Sherman Counties in northwestern Kansas.
This includes the following highways...
Interstate 70 in Colorado between mile markers 443 and 444.
Highway 385 between mile markers 167 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3905 10247 3877 10133 3907 10119 3932 10217
TIME...MOT...LOC 0128Z 028DEG 16KT 3925 10219 3903 10126
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BJHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:28 PM MDT | Special Weather Statement | GLD | Wallace | 32 min |
| Aug 29, 7:42 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 33 min |
| Aug 30, 5:41 PM MDT | Special Weather Statement | GLD | Rawlins | 64 min |
| Aug 30, 5:58 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.